Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 259, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Dec 9, 2004, 11:02 PM EST for Gilmer County, Pickens County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2004, 11:02 PM EST (04:02 UTC)
- Expired
- Dec 9, 2004, 11:30 PM EST
- In force
- 28 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Gilmer County, GA, Pickens County, GA
The radar
The Atlanta radar (KFFC), 132 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 100402 SVRFFC GAC123-227-100430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1101 PM EST THU DEC 9 2004 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GILMER COUNTY IN NORTH CENTRAL GEORGIA PICKENS COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 1130 PM EST * AT 1056 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. NICKEL SIZE HAIL WAS REPORTED AT 1055 PM 5 MILES WEST OF JASPER. THIS STORM WAS LOCATED NEAR JASPER...AND MOVING EAST-NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT JASPER AND GRANDVIEW. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3459 8451 3445 8451 3445 8433 3465 8426 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 7:50 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Dec 9, 7:50 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 750 PM EST THU DEC 9 2004 .UPDATE... SHOWERS AND THUNDERSTORMS RE-FIRED AHEAD OF APPROACHING SHORT WAVE AND SURFACE COLD FRONT EARLY THURSDAY EVENING. FORECAST WAS UPDATED TO RAISE AND RE-ORIENT POPS TO FIT RECENT TRENDS. MIN TEMPS WERE ADJUSTED UP A BIT CENTRAL AND SOUTH AS WELL...SINCE COLD FRONT WILL LIKELY BE ARRIVING LATE AND SOUTHERLY WINDS CONTINUE TO FEED WARM WET AIR INTO THE AREA. && .FFC WATCHES/WARNINGS/ADVISORIES...NONE. && 15
Hazardous weather outlook, Dec 9, 9:41 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 941 PM EST THU DEC 9 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-100841- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT. ...ISOLATED SEVERE THUNDERSTORMS EXPECTED TONIGHT... .SYNOPSIS... A WARM FRONT ACROSS EXTREME NORTH GEORGIA...WITH UNSEASONABLY WARM MOIST AIR SOUTH OF THE FRONT. .PRIMARY HAZARD... ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA UNTIL 3 AM. A TORNADO IS POSSIBLE WITH THE STRONGER STORMS. . .DISCUSSION... CAPES OF 1000 TO 1500 ALONG WITH A STRONG UPPER LEVEL SHORT WAVE WHICH WILL BRING STRONG UPPER LEVEL WINDS WILL KEEP THE THREAT OF ISOLATED SEVERE THUNDERSTORMS OVER THE AREA THROUGH 3 AM. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR ACTIVATION. .DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Dec 9, 10:01 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1001 PM EST THU DEC 9 2004 GAZ019-030-100330- 1001 PM EST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL... 40 TO 50 MPH WINDS AND FREQUENT LIGHTNING IN POLK AND FLOYD COUNTIES UNTIL 1030 PM EST... AT 959 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SENEY THE THUNDERSTORM WAS NEARLY STATIONARY. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 1030 PM EST. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Dec 9, 10:01 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1001 PM EST THU DEC 9 2004 GAZ019-030-100330- 1001 PM EST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL... 40 TO 50 MPH WINDS AND FREQUENT LIGHTNING IN POLK AND FLOYD COUNTIES UNTIL 1030 PM EST... AT 959 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SENEY THE THUNDERSTORM WAS MOVING EAST NORTHEAST AT 40 MPH. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 1030 PM EST. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Dec 9, 10:15 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1015 PM EST THU DEC 9 2004 GAZ012-020-100345- 1015 PM EST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL... 40 TO 50 MPH WINDS AND DANGEROUS LIGHTNING IN BARTOW AND GORDON COUNTIES UNTIL 1045 PM EST... AT 1012 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 7 MILES WEST OF ADAIRSVILLE TO 9 MILES SOUTHWEST OF KINGSTON...MOVING NORTHEAST AT 45 MPH. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Dec 9, 10:33 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1033 PM EST THU DEC 9 2004 GAZ025-027-100400- 1033 PM EST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND HEAVY RAIN IN MADISON AND JACKSON COUNTIES UNTIL 1100 PM EST... AT 1030 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NICHOLSON...MOVING NORTHEAST AT 60 MPH. WIND GUST UP TO 45 MPH ARE POSSIBLE WITH THIS STORM. WEAK OR POORLY ROOTED TREES MAY BE BLOWN DOWN AND LIGHT OBJECTS CAN BE BLOWN AROUND. RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 1100 PM EST. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Dec 9, 10:46 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1046 PM EST THU DEC 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 5 SE HOMER 34.28N 83.44W
12/09/2004 0.88 INCH BANKS GA LAW ENFORCEMENT
&&
15Special weather statement, Dec 9, 10:54 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1054 PM EST THU DEC 9 2004 GAZ007-013-014-100430- 1054 PM EST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN PICKENS...DAWSON AND GILMER COUNTIES UNTIL 1130 PM EST... AT 1051 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TALKING ROCK...MOVING NORTHEAST AT 50 MPH. THIS STORM WILL AFFECT BLAINE...WHITESTONE AND JASPER THROUGH 1130 PM.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 9:01 PM EST | Severe Thunderstorm Warning | FFC | Clayton, Fulton | 44 min |
| Dec 9, 9:14 PM EST | Severe Thunderstorm Warning | FFC | Coweta, Heard | 31 min |
| Dec 9, 9:15 PM EST | Severe Thunderstorm Warning | FFC | DeKalb | 45 min |
| Dec 9, 9:27 PM EST | Severe Thunderstorm Warning | FFC | Banks, Jackson | 48 min |
| Dec 9, 9:38 PM EST | Severe Thunderstorm Warning | FFC | Gwinnett, Rockdale | 22 min |
| Dec 9, 9:50 PM EST | Severe Thunderstorm Warning | FFC | Coweta, Fayette, Fulton | 25 min |
| Dec 9, 11:37 PM EST | Severe Thunderstorm Warning | FFC | Macon, Schley | 38 min |
| Dec 10, 12:33 AM EST | Severe Thunderstorm Warning | FFC | Houston | 27 min |
| Dec 10, 12:41 AM EST | Severe Thunderstorm Warning | FFC | Twiggs | 49 min |
| Dec 10, 2:57 PM EST | Severe Thunderstorm Warning | FFC | Floyd | 33 min |
| Dec 10, 3:27 PM EST | Severe Thunderstorm Warning | FFC | Bartow, Gordon, Pickens | 33 min |
| Dec 10, 3:29 PM EST | Severe Thunderstorm Warning | FFC | Douglas, Fulton | 31 min |
| Dec 10, 3:37 PM EST | Severe Thunderstorm Warning | FFC | Carroll | 8 min |
| Dec 10, 3:40 PM EST | Severe Thunderstorm Warning | FFC | Carroll | 20 min |
| Dec 10, 3:48 PM EST | Severe Thunderstorm Warning | FFC | Coweta, Heard | 27 min |
| Dec 10, 3:50 PM EST | Severe Thunderstorm Warning | FFC | Hall | 25 min |
| Dec 10, 4:00 PM EST | Severe Thunderstorm Warning | FFC | DeKalb, Fulton | 30 min |
| Dec 10, 4:09 PM EST | Severe Thunderstorm Warning | FFC | Meriwether, Troup | 36 min |
| Dec 10, 4:44 PM EST | Severe Thunderstorm Warning | FFC | Butts, Henry, Spalding | 31 min |
| Dec 10, 4:54 PM EST | Severe Thunderstorm Warning | FFC | Henry, Newton | 36 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.